Ohio, 2015

Damaging Winds in Ohio, December 23, 2015

December 23, 2015 · NWS CLE · 2 events in 2 counties and zones

An area of strong low pressure moved northeast across the western Great Lakes on December 23rd. A warm front stretching east from this low lifted north across Ohio causing showers and a few thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of strong low pressure moved northeast across the western Great Lakes on December 23rd. A warm front stretching east from this low lifted north across Ohio causing showers and a few thunderstorms to develop. One of the stronger thunderstorms became severe and caused damage in Lucas and Hancock Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 23, 3:25 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Dec 23, 3:25 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
325 PM EST WED DEC 23 2015

.SYNOPSIS...
DEEP LOW PRESSURE WILL MOVE NORTH NORTHEAST INTO CENTRAL ONTARIO
CANADA BY LATER THIS EVENING. A COLD FRONT WILL SWEEP EAST ACROSS
THE REGION OVERNIGHT. WEAK AREA OF HIGH PRESSURE WILL BUILD EAST
ACROSS THE LOCAL AREA THURSDAY. A REINFORCING AREA OF HIGH PRESSURE
WILL BUILD EAST ACROSS THE LOCAL AREA FRIDAY. A WARM FRONT WILL LIFT
NORTH ACROSS THE LOCAL AREA BY SATURDAY AND BECOME NEARLY STATIONARY
OVER LAKE ERIE. A LOW PRESSURE SYSTEM WILL MOVE EAST ALONG THE
STATIONARY FRONT SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
VERY MILD AIR IN PLACE IN THE WARM SECTOR AT THIS TIME. SOME
RECORD HIGH TEMPERATURES OCCURRED EARLIER TODAY ALREADY. AN UPPER
LEVEL TROUGH WILL BREAK OFF FROM A DEEP UPPER LEVEL LOW IN THE
CENTRAL UNITED STATES. THIS TROUGH WILL FORCE LOW PRESSURE TO MOVE
NORTH NORTHEAST INTO CENTRAL ONTARIO CANADA. A TRAILING COLD FRONT
WILL MOVE EAST ACROSS THE AREA OVERNIGHT.

SHOWERS AND A FEW THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT WILL
MOVE EAST TOWARD THE AREA THIS AFTERNOON INTO THE EVENING. THINKING
IS THAT THUNDER WILL BE VERY LIMITED TONIGHT SO WILL NOT MENTION IT
IN THE FORECAST AT THIS TIME AS THE SUN BEGINS TO SET.
HOWEVER...CANT RULE OUT A FEW RUMBLES THIS EVENING.

AS COLD FRONT SWEEPS EAST...THREAT FOR PRECIPITATION WILL DIMINISH
AS MOISTURE ASSOCIATED WITH THE COLD FRONT GETS SHUNTED EASTWARD.
COOLER AIR WILL FILTER IN THE WEST AND DIP TEMPERATURES BACK DOWN IN
THE 40S. OTHERWISE...EAST OF THE COLD FRONT...TEMPERATURES WILL
LIKELY REMAIN ON THE MILD SIDE OVERNIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
DEEP DIGGING UPPER
LEVEL TROUGH AXIS WILL ROTATE EASTWARD CHRISTMAS EVE AND CHRISTMAS
DAY. THIS WILL QUICKLY FORCE LOW PRESSURE TO LIFT NORTHEAST AND WELL
AWAY FROM THE AREA. SHOWERS WILL COME TO AN END LATE THIS EVENING IN
THE WAKE OF THE COLD FRONT.

FAIR WEATHER WILL RETURN FOR CHRISTMAS DAY ALL AREAS AS SURFACE HIGH
PRESSURE CENTER BUILDS EAST ACROSS THE REGION. ANOTHER SURGE OF
MOISTURE WILL HEAD TOWARD THE LOCAL AREA BY FRIDAY NIGHT IN THE
MIDDLE AND HIGH LEVELS AS SURFACE TROUGH PUSHES SOUTH ACROSS THE
AREA. THIS MOISTURE WILL BRING A SURGE OF SHOWERS UP FROM THE SOUTH
AND BRING ANOTHER CHANCE FOR RAIN HEADING INTO THE WEEKEND.

OTHERWISE....THREAT FOR WINTRY WEATHER HAS BEEN PUT ON HOLD AND NO
SIGN OF COLD AIR MASSES PENETRATING SOUTH IN THE NEAR FUTURE.

TEMPERATURES WILL DIP BACK SLIGHTLY BACK INTO THE 40S TO MIDDLE 50S
ACROSS THE AREA IN THE WAKE OF THE COLD FRONT FOR HIGHS. OVERNIGHT
LOWS STILL MILD AS WELL WITH LOWS IN THE UPPER 40S TO AROUND 50
DEGREES.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE LONG TERM BEGINS ON SATURDAY WITH A BROAD UPPER RIDGE ACROSS THE
EASTERN STATES WITH A DEEP STREAM OF MOISTURE OUT OF THE WESTERN
GLFMX INTO AND ACROSS THE OHIO VALLEY. EXPECTING HIGH PROBABILITY OF
A PROLONGED RAIN EVENT THROUGH MUCH OF THE WEEKEND.  HIGH PRESSURE
DROPPING ACROSS THE NORTHERN LAKES MONDAY WILL FORCE MUCH OF THE
RAIN SOUTH ON MONDAY BUT SHOULD RETURN MONDAY NIGHT THROUGH TUESDAY
AS ANOTHER LOW MOVES THROUGH THE GREAT LAKES REGION. FOLLOWED
MODELS BLEND FOR GRAPHICS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MVFR/IFR FAR NORTHWEST EARLY THIS AFTERNOON WITH MAINLY VFR FOR
THE REMAINDER OF THE AREA. EXPECTING THE WEST TO REMAIN PRIMARILY
MVFR THROUGH THE DAY. EASTERN TAF SITES SHOULD LOWER TO MVFR LATE
AFTERNOON OR EARLY EVENING AS MOISTURE CONTINUES TO MOVE INTO THE
AREA. WINDS WILL BE INCREASING THROUGH THE DAY AND OVERNIGHT
GUSTING AT TIMES AROUND 30 KNOTS TONIGHT FROM THE SSW. MAIN THREAT
COMES THIS EVENING WHEN A COLD FRONT MOVES INTO THE AREA FROM THE
WEST. EXPECTING SHOWERS AND POSSIBLY THUNDERSTORMS TO MOVE IN FROM
THE WEST AHEAD OF THE FRONT TRACKING EAST ACROSS THE AREA THROUGH
THE EVENING HOURS. EXPECT LINE INTO KTOL AND KFDY AREAS AROUND 22Z
WITH A 4 HOUR WINDOW FOR THUNDER. EXPECTING PRECIP TO REACH KMFD
AND KCLE 02Z. DID INCLUDE VCTS BUT NO TEMPO GROUP FOR THUNDER THIS
FAR EAST AND THAT LATE AS ENERGY WILL BE DECREASING. DID HOWEVER
INCLUDE A 4 HOUR WINDOW FOR HEAVIER SHOWERS WITH IFR VISIBILITIES.
SIMILARLY AT KCAK AND KYNG PRECIP WINDOW 04-08Z. EXPECT VFR
CONDITIONS ON THURSDAY.

OUTLOOK...NON VFR LINGERING ACROSS NE OH/NW PA THURSDAY MORNING.
NON VFR AGAIN FRIDAY NIGHT INTO SUNDAY IN SHOWERS.

&&

.MARINE...
WILL ISSUE SMALL CRAFT ADVISORY FOR THE LAKE OVERNIGHT.  WILL DROP
THE WESTERN SECTIONS TO THE ISLANDS THURSDAY MORNING AND THE
REMAINDER THURSDAY EVENING. EXPECT SOUTH TO SOUTHEAST WINDS TO TURN
SOUTHWEST BEHIND A COLD FRONT AFTER MIDNIGHT FROM THE WEST. WINDS
NOW 15 TO 20 KNOTS OR SO BUT WILL INCREASE TO 25 TO 30 KNOTS
OVERNIGHT AND EARLY THURSDAY BEFORE DROPPING BACK. OTHERWISE NO
SIGNIFICANT SYSTEMS WILL AFFECT THE LAKE UNTIL ANOTHER SYSTEM MOVES
THROUGH SATURDAY NIGHT AND SUNDAY BUT AT THIS TIME NO HEADLINES ARE
EXPECTED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EST THURSDAY FOR LEZ145>149.
     SMALL CRAFT ADVISORY UNTIL 10 AM EST THURSDAY FOR LEZ142>144.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Dec 23, 4:00 AM EST, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
400 AM EST WED DEC 23 2015

LEZ142>144-162>164-OHZ003-006>009-017>019-027>030-036-037-047-241000-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-MARION-MORROW-KNOX-
400 AM EST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING
COLD FRONT AND MOVE INTO NORTHWEST OHIO LATE THIS AFTERNOON AND
EVENING. A FEW OF THESE THUNDERSTORMS MAY BE STRONG TO SEVERE. THE
GREATEST THREAT WILL BE FROM DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THIS WEEKEND A FRONT WILL STALL ACROSS THE LOWER OHIO VALLEY AND
SHOULD BE THE FOCUS FOR AN EXTENDED PERIOD OF RAIN ACROSS THE AREA
LASTING FROM FRIDAY NIGHT THROUGH SUNDAY NIGHT OR MONDAY. BETWEEN
1 AND 3 INCHES OF RAIN COULD FALL DEPENDING ON WHERE THE FRONT
STALLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-145>149-165>169-OHZ010>014-020>023-031>033-038-089-PAZ001>003-
241000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE-
STARK-MAHONING-HOLMES-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
400 AM EST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO SEVERE WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THIS WEEKEND A FRONT WILL STALL ACROSS THE LOWER OHIO VALLEY AND
SHOULD BE THE FOCUS FOR AN EXTENDED PERIOD OF RAIN ACROSS THE
AREA LASTING FROM FRIDAY NIGHT THROUGH SUNDAY NIGHT OR MONDAY.
BETWEEN 1 AND 3 INCHES OF RAIN COULD FALL DEPENDING ON WHERE THE
FRONT STALLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 23, 5:34 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
534 PM EST WED DEC 23 2015

OHZ003-006>010-017>020-027>031-036>038-047-240000-
RICHLAND-ERIE-OTTAWA-MORROW-KNOX-HANCOCK-LORAIN-MARION-WYANDOT-HURON-
HOLMES-LUCAS-MEDINA-SANDUSKY-SENECA-CRAWFORD-ASHLAND-WAYNE-WOOD-
534 PM EST WED DEC 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RICHLAND...HURON...
MORROW...MARION...SANDUSKY...HOLMES...WYANDOT...OTTAWA...KNOX...
LUCAS...LORAIN...HANCOCK...CRAWFORD...ERIE...WOOD...MEDINA...WAYNE...
SENECA AND ASHLAND COUNTIES...

A LINE OF STRONG THUNDERSTORMS WITH A HISTORY OF PRODUCING WIND
GUSTS IN EXCESS OF 50 MPH WILL MOVE ACROSS THE AREA THIS EVENING.
THIS LINE WAS MOVING EAST AT 45 MPH AND WILL REACH THE I-75 CORRIDOR
AROUND 6 PM.  THIS LINE IS EXPECTED TO GRADUALLY WEAKEN AS IT TRACKS
FURTHER EAST ACROSS THE AREA.  IT SHOULD REACH I-71 BY 8 PM.  ALONG
WITH THE GUSTY WINDS...BRIEF HEACY RAINS WITH NEAR ZERO VISIBILITIES
CAN BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
TOLEDO...LORAIN...ELYRIA...MANSFIELD...FINDLAY...MARION...BOWLING
GREEN...MEDINA...WOOSTER...SANDUSKY...ASHLAND...TIFFIN...NORWALK...
MOUNT VERNON...FREMONT...FOSTORIA...BUCYRUS...VERMILION...WESTERN
VERMILION AND UPPER SANDUSKY.

LAT...LON 4050 8342 4082 8351 4082 8388 4172 8388
      4162 8313 4174 8311 4153 8297 4151 8299
      4162 8267 4160 8268 4150 8271 4145 8304
      4142 8294 4151 8198 4128 8171 4045 8168
      4045 8218 4024 8220 4024 8237
TIME...MOT...LOC 2230Z 262DEG 116KT 4165 8434 4075 8430

KUBINA

The radar

The Detroit radar (KDTX), 115 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
December 23, 6:07 PM EST to 6:15 PM EST
Where
Lucas County, 5 mi WSW of Sylvania to 1 mi ESE of Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
41.692, -83.790

Thunderstorm winds estimated at 60 mph downed power lines in the Sylvania and Holland areas. A trained spotter measured a 57 mph gust near the intersection of Airport Highway and Interstate 475.

Thunderstorm Wind, Hancock

When
December 23, 6:10 PM EST
Where
Hancock County, 4 mi NW of Mc Comb
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.141, -83.834

Thunderstorm winds knocked down a large barn in northwestern Hancock County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612826, 612825.